Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 18, NWS Goodland, KS

October 5, 200812 counties in Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Oct 5, 2008, 12:46 PM CDT for 12 counties in Kansas; Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 5, 2008, 1:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2008, 12:46 PM CDT (17:46 UTC)
In effect from
Oct 5, 2008, 1:00 PM CDT
Expired
Oct 5, 2008, 5:51 PM CDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 051746
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1146 AM MDT SUN OCT 5 2008

...WIND SPEEDS ARE ON THE INCREASE THROUGH THE EARLY AFTERNOON...

.SOUTH WINDS HAVE BEEN INCREASING THIS MORNING AHEAD OF THE STORM
SYSTEM THAT IS EXPECTED TO BRING A PERIOD OF RAIN TO THE TRI-STATE
REGION TONIGHT AND TOMORROW. WINDS WILL CONTINUE TO INCREASE ABOVE
ADVISORY CRITERIA EARLY THIS AFTERNOON BEFORE DECREASING AGAIN
BY EARLY EVENING WITH THE APPROACH OF SUNSET.

KSZ002>004-013>016-027>029-041-042-NEZ080-081-060000-
/O.NEW.KGLD.WI.Y.0018.081005T1800Z-081006T0000Z/
RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...GOODLAND...
COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...
TRIBUNE...LEOTI...TRENTON...MCCOOK
1146 AM MDT SUN OCT 5 2008 /1246 PM CDT SUN OCT 5 2008/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL BE COMMON
ACROSS THE ADVISORY AREA EARLY THIS AFTERNOON. WIND SPEEDS ARE
EXPECTED TO DECREASE EARLY THIS EVENING WITH THE APPROACH OF SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
LOCKHART
1 follow-up statement
000 
WWUS73 KGLD 052251
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT SUN OCT 5 2008


KSZ002>004-013>016-027>029-041-042-NEZ080-081-060000-
/O.CAN.KGLD.WI.Y.0018.000000T0000Z-081006T0000Z/
RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...GOODLAND...
COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...
TRIBUNE...LEOTI...TRENTON...MCCOOK
451 PM MDT SUN OCT 5 2008 /551 PM CDT SUN OCT 5 2008/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

SURFACE WINDS HAVE DECREASED ACROSS THE REGION LATE THIS AFTERNOON.
ALTHOUGH WINDS WILL REMAIN BREEZY OUT OF THE SOUTH THROUGH THIS
EVENING WITH OCCASIONAL GUSTS OVER 25 MPH...WIND SPEEDS ARE
EXPECTED TO REMAIN BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Oct 5, 3:00 AM CDT, 9 hours 46 minutes earlier.

Area forecast discussion, Oct 5, 3:00 AM CDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MDT SUN OCT 5 2008

.DISCUSSION...FORECAST CONCERNS ARE ON PRECIPITATION
POTENTIAL/AMOUNTS ALONG WITH WINDS AND TEMPERATURES THROUGH
WEDNESDAY MORNING.

TODAY THROUGH TUESDAY NIGHT...PREVIOUS FORECAST IN PRETTY GOOD
SHAPE WITH INCREASING CHANCES FOR PRECIPITATION...MAINLY IN THE
FORM OF RAIN WITH PERHAPS A THUNDERSTORM OR TWO (GIVEN RATHER
STABLE MID LEVEL LAPSE RATES) STARTING THIS AFTERNOON AND
ESPECIALLY TONIGHT THROUGH MONDAY BEFORE DECREASING FROM WEST TO
EAST QUICKLY MONDAY NIGHT AS THE UPPER LEVEL TROUGH AND ASSOCIATED
LIFT WITH IT MOVES ACROSS THE AREA. STILL HAVE SOME TIMING ISSUES
AMONGST THE MODELS SO PRECIP MAY LINGER A BIT LONGER THEN
CURRENTLY EXPECTED AND/OR AXIS OF HEAVIEST QPF THROUGH THE EVENT
COULD CHANGE A BIT AS WELL. HAVE USED 06Z HPC QPF AS A START WITH
SOME BLENDING FROM SURROUNDING OFFICES.

TEMPERATURES MAY GET TO AROUND 70 TODAY DESPITE THE CLOUDS BEFORE
STRUGGLING TO REACH 60 ON MONDAY AS EXTENSIVE CLOUDINESS AND
PRECIP LIMIT ANY WARMING. FOR TUESDAY SHOULD HAVE SOME WARMING
FROM WEST TO EAST WITH READINGS GENERALLY IN THE 60S. COOLEST
OVERNIGHT LOWS WILL BE MONDAY NIGHT AND TUESDAY NIGHT WITH
READINGS IN THE UPPER 30S TO MID 40S (WEST TO EAST). HAVE SOME
CONCERN THAT IF THE CURRENT ADVERTISED PRECIP FALLS SOIL MOISTURE
WILL INCREASE ENOUGH TO POSSIBLY OFFSET THE OTHERWISE EXCELLENT
RADIATIONAL COOLING EFFECTS OF A CLEAR SKY...LIGHT WINDS AND
OTHERWISE LOW DEWPOINTS TO WARRANT SOME FROST CONCERNS. STILL HAVE
SOME TIME TO WATCH THIS UNFOLD.

WILL ALSO HAVE SOME WINDY SOUTHERLY AND NORTHERLY WINDS (PRE AND
POST FRONTAL) THROUGH THE PERIOD. LOCAL WIND GUST PROGRAM USING
THE NAM SUGGESTS ADVISORY CRITERIA WILL BE EASILY MET MONDAY
DESPITE FWC/MET/MAV WINDS BEING SUB ADVISORY CRITERIA. WILL NEED
TO MONITOR THIS AS WELL AND PREVIOUS FORECASTS HAVE ADDRESSED THIS
QUITE WELL.

WEDNESDAY THROUGH SATURDAY...NO CHANGES MADE AT THIS TIME.

DDT

&&

.AVIATION...

FOR THE 12Z TAFS...FOR KGLD VFR CONDITIONS EXPECTED THROUGH 21Z
OR SO BEFORE FALLING INTO THE MVFR/IFR RANGE SHORTLY THEREAFTER AS
STRATUS AND PRECIPITATION MOVE INTO THE AREA FROM THE SOUTH.
CONDITIONS WILL CONTINUE TO WORSEN WITH CIGS FALLING INTO THE
IFR/LIFR RANGE FROM 00Z THROUGH AT LEAST 12Z. AT KMCK ONSET OF
MVFR/IFR CIGS LIKELY DELAYED 3-5 HOURS BEFORE FALLING INTO THE
IFR/LIFR RANGE THROUGH AT LEAST 12Z AS WELL.

DDT

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Oct 5, 4:30 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
330 AM MDT SUN OCT 5 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
330 AM MDT SUN OCT 5 2008 /430 AM CDT SUN OCT 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT
AS AN UPPER LEVEL LOW PRESSURE SYSTEM MAKES ITS WAY TOWARD THE
AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED NON SEVERE THUNDERSTORMS REMAIN POSSIBLE AS THE STORM
SYSTEM MOVES ACROSS THE AREA MONDAY BEFORE ENDING FROM WEST TO
EAST MONDAY NIGHT. LOCALLY HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DDT

Nearby

Wind Advisories in Kansas, 2008Wind Advisories in Nebraska, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.